Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Apr 28, 2020, 6:30 PM CDT for 5 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 6:30 PM CDT (23:30 UTC)
- Expired
- Apr 28, 2020, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351
WGUS54 KLIX 282330
FFWLIX
LAC005-033-047-063-121-290230-
/O.NEW.KLIX.FF.W.0001.200428T2330Z-200429T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
630 PM CDT Tue Apr 28 2020
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Ascension Parish in southeastern Louisiana...
Southeastern West Baton Rouge Parish in southeastern Louisiana...
Central Livingston Parish in southeastern Louisiana...
Southeastern Iberville Parish in southeastern Louisiana...
South central East Baton Rouge Parish in southeastern Louisiana...
* Until 930 PM CDT.
* At 629 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain has
already fallen across portions of the area, with an additional one
to two inches of rain likely. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Baton Rouge, Gonzales, Donaldsonville, Plaquemine, Oak Hills Place,
St. Gabriel, Addis, Brusly, White Castle, Sorrento, French
Settlement, Port Vincent, Old Jefferson, Geismar, Inniswold,
Prairieville, Village St. George, Bayou Sorrel, Shenandoah and
Gardere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 9127 3045 9067 3023 9070 3007 9106
3008 9108 3006 9109 3005 9113 3013 9143
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$1 follow-up statement
866
WGUS74 KLIX 290225
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
925 PM CDT Tue Apr 28 2020
LAC005-033-047-063-121-290234-
/O.EXP.KLIX.FF.W.0001.000000T0000Z-200429T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-West Baton Rouge LA-Livingston LA-Iberville LA-
East Baton Rouge LA-
925 PM CDT Tue Apr 28 2020
...THE FLASH FLOOD WARNING FOR ASCENSION...SOUTHEASTERN WEST BATON
ROUGE...CENTRAL LIVINGSTON...SOUTHEASTERN IBERVILLE AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES WILL EXPIRE AT 930 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3039 9127 3045 9067 3023 9070 3007 9106
3008 9108 3006 9109 3005 9113 3013 9143
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 4:22 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 28, 4:22 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 422 PM CDT Tue Apr 28 2020 .SYNOPSIS... Mosaic radar showed convection from southwest Mississippi to southeast Texas. In addition, IR satellite imagery showed cloud top cooling over southeast Texas and southwest Louisiana. Latest surface analysis showed a 1024mb off the Georgia coast and 1004mb low over west Texas. Southerly flow was present across Texas and Lower Mississippi Valley. Surface dewpoints were in the 60s and 70s over east Texas, 60s over Louisiana, and 50s over Mississippi. Upper level analysis showed a short wave from northwest Mississippi to southeast Texas and clipper system over the northern and central plains diving southeast. Isotach analysis showed the northern stream jet of 120 knots from Montana to northern Colorado on the backside of the clipper. && .DISCUSSION... HRRR and RAP continue to show convection associated with the short wave pressing east southeast this afternoon and this evening. NAM12 and GFS showed lapse rates of 7.0 to 7.5 C/km from 700 to 500mb from southwest Mississippi to southwest Louisiana this evening. LCH sounding from 12z this morning showed a lapse rate of 8.6 C/km and surface base cape value 420j/kg. Southerly winds have modified instability values across east Texas and west Louisiana. Forecasted surface base cape values increase 600 to 800 j/kg this afternoon but this convection is driven by the short wave. As the short wave push east, expecting this convection to push east weakening before midnight. Wave over northern and central plains will continue to dive southeast and deepen the main trough over the mid Mississippi Valley overnight into Wednesday. An associated trough axis and frontal zone will push into the area early Wednesday. With the ongoing convection, cautiously looking at this second wave of convection along the front. Surface base cape values are expected 300 to 600 j/kg directly north and east of Lake Pontchartrain but pooling along this boundary with cape values 1000 to 2000 j/kg west of Lake Pontchartrain after midnight. Moisture will pool along the frontal with precipitable water values 1.8 to 1.9 inches. As a result, will maintain high rain chances with more showers and scattered embedded storms along the front early Wednesday. A few strong to severe storms in a squall line are possible with hail and strong to damaging wind gusts being the main factor but can not rule out an isolated tornado. Showers and storms will linger through Wednesday day period as rainfall amounts of 1 to 2 inches can be expected. Dry conditions are expected through Thursday through the weekend with warm conditions. && .AVIATION... Short range models are suggesting convection developing over southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY and KNEW between 23z today and 03z Wednesday. Will use tempo TS to cover this threat. Cigs will move into the area just before midnight at OVC030 and fall to OVC010 before daylight while sh/ts will also be noted as prevailing at NW terminals before daylight and all remaining terminals after daylight. Some of these TS could produce strong wind speeds as well. && .MARINE... Return flow will continue through Wednesday morning ahead of an approaching cold front. Winds will increase on Wednesday afternoon and Wednesday night especially behind the front as a moderate offshore flow once again returns to the coastal waters. Offshore flow will continue on Thursday and gradually lull by Thursday night remaining light but shifting around to a southerly direction over the weekend. && .PRELIMINARY POINT TEMPS/POPS... MCB 65 77 55 76 / 70 90 0 0 BTR 65 78 54 76 / 70 90 0 0 ASD 65 79 55 79 / 50 90 0 0 MSY 68 79 61 78 / 50 90 0 0 GPT 68 77 58 76 / 20 90 10 0 PQL 66 80 55 79 / 20 90 20 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Apr 28, 3:40 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
340 PM CDT Tue Apr 28 2020
LAZ034>037-046>048-050-MSZ069-282145-
Iberville-Livingston-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-East Baton Rouge-West Feliciana-Amite-
340 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...ST. HELENA...SOUTHEASTERN POINTE
COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...CENTRAL
IBERVILLE...EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND
AMITE COUNTIES...
At 339 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to near Slaughter to near
Ramah. Movement of the line of thunderstorms was southeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, Maringouin, Slaughter, Rosedale, Grosse Tete
and Wilson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3124 9055 3085 9057 3055 9075 3016 9123
3033 9163 3036 9164 3038 9163 3043 9163
3081 9121 3100 9108 3100 9106 3102 9106
3133 9084
TIME...MOT...LOC 2039Z 299DEG 24KT 3124 9082 3078 9115 3038 9159Local storm report, Apr 28, 4:25 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 W LIBERTY 31.16N 90.85W
04/28/2020 AMITE MS LAW ENFORCEMENT
MHP BROOKHAVEN REPORTED A TREE WAS BLOWN DOWN AND WAS
BLOCKING BOTH LANES ON HIGHWAY 24 WEST OF LIBERTY. TIME
ESTIMATED.
&&
BWAGNERLocal storm report, Apr 28, 4:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 N LIBERTY 31.22N 90.80W
04/28/2020 AMITE MS LAW ENFORCEMENT
TREES REPORTED BLOCKING THE ROADWAY ON HIGHWAY 569 ABOUT
4 MILES NORTH OF LIBERTY.
&&
BWAGNERSpecial weather statement, Apr 28, 4:35 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service New Orleans LA 435 PM CDT Tue Apr 28 2020 LAZ036-037-071-282200- St. Helena-Northern Tangipahoa-East Feliciana- 435 PM CDT Tue Apr 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA... NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES... At 435 PM CDT, a strong thunderstorm was located near Darlington, or 11 miles northwest of Greensburg, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Greensburg, Kentwood, Darlington, Easleyville and Tangipahoa. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3083 9090 3099 9091 3100 9051 3083 9045 TIME...MOT...LOC 2135Z 262DEG 25KT 3093 9083
Special weather statement, Apr 28, 4:54 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service New Orleans LA 454 PM CDT Tue Apr 28 2020 LAZ036-037-048-050-282245- Livingston-St. Helena-East Feliciana-East Baton Rouge- 454 PM CDT Tue Apr 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHWESTERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON ROUGE PARISHES... At 454 PM CDT, a strong thunderstorm was located near Pride, or 13 miles north of Denham Springs, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Greensburg and Montpelier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3049 9093 3071 9095 3096 9058 3066 9058 TIME...MOT...LOC 2154Z 243DEG 23KT 3067 9091
Special weather statement, Apr 28, 5:32 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
532 PM CDT Tue Apr 28 2020
LAZ046>050-058-282330-
Iberville-Livingston-Ascension-St. John The Baptist-West Baton
Rouge-East Baton Rouge-
532 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOHN THE
BAPTIST...ASCENSION...SOUTHEASTERN WEST BATON ROUGE...SOUTHERN
LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON
ROUGE PARISHES...
At 532 PM CDT, a strong thunderstorm was located over St. Gabriel, or
8 miles south of Oak Hills Place, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gonzales, Oak Hills Place, St. Gabriel, White Castle, Sorrento,
French Settlement, Port Vincent, Springfield, Old Jefferson, Geismar,
Prairieville, Village St. George, Gardere, Carville, Whitehall,
Shenandoah and Killian.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3036 9119 3046 9055 3031 9053 3030 9056
3026 9059 3022 9057 3020 9060 3017 9058
3015 9121
TIME...MOT...LOC 2232Z 259DEG 28KT 3025 9109
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:57 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 63 min |
| Apr 28, 3:40 PM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Iberville, Saint Helena, West Baton Rouge | 65 min |
| Apr 28, 4:35 PM CDT | Special Weather Statement | LIX | Saint Helena | 25 min |
| Apr 28, 4:54 PM CDT | Special Weather Statement | LIX | Saint Helena | 51 min |
| Apr 28, 4:59 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 31 min |
| Apr 28, 5:04 PM CDT | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 26 min |
| Apr 28, 5:27 PM CDT | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 33 min |
| Apr 28, 5:32 PM CDT | Special Weather Statement | LIX | Ascension | 58 min |
| Apr 28, 5:58 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 47 min |
| Apr 28, 6:22 PM CDT | Special Marine Warning | LIX | 53 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.